Virginia, 2010

Damaging Winds in Virginia, July 17, 2010

July 17, 2010 · NWS LWX · 4 events in 1 county or zone

High pressure over the western Atlantic was responsible for a hot and humid air mass in place. An upper-level disturbance in the zonal flow triggered showers and thunderstorms across portions of Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure over the western Atlantic was responsible for a hot and humid air mass in place. An upper-level disturbance in the zonal flow triggered showers and thunderstorms across portions of Virginia. Moderate amounts of instability due to the hot and humid air mass caused some thunderstorms to produce damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 17, 9:51 AM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 17, 9:51 AM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1051 AM EDT SAT JUL 17 2010

.SYNOPSIS...
BERMUDA HIGH OVER THE ATLANTIC WILL CONTINUE TO BRING WARM AND HUMID
CONDITIONS THROUGH THE WEEKEND. A SERIES OF UPPER-LEVEL DISTURBANCES
WILL PASS THROUGH THE REGION DURING THE EARLY AND MIDDLE PORTION OF
NEXT WEEK...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS. AN
UPPER-LEVEL RIDGE WILL BUILD OVERHEAD LATE NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...
A CLUSTER OF STORMS ON THE WRN DOORSTEP OF THE CWA OUT AHEAD OF AN
MCS THAT HAS MADE A PRETTY GOOD TREK ACROSS WRN KY AND THE LENGTH
OF SRN WV. NOW MOVING INTO W CNTRL VA...THE MCS IS SHOWING SIGNS
OF BEING MODIFIED BY THE HIGHER TERRAIN AND WILL LIKELY BREAK UP
INTO SMALLER ELEMENTS. FOR THE REST OF THE MORNING...MAINLY THE
OVERHANG FROM THE WV STORMS WILL AFFECT HIGHLAND/PENDLETON.
ALTHOUGH...SOME OF THE OUTFLOW MAY AIDE IN SOME TSTMS OF THEIR OWN
ON THE RIDGETOPS WHICH WOULD THEN CONTINUE INTO EARLY AFTN.

CURRENT MESOANALYSIS PAINTS A BULLSEYE OF CAPE IN THE LEE OF THE
APLCNS OVER THE I-81 CORRIDOR OF WRN VA...TAPERING OFF NORTH OF
HARRISONBURG. POINTS NORTH AND EAST OF THERE ARE MORE STABLE...THO
THIS SHOULD CHANGE AS DAYTIME HEATING BRINGS SFC TEMPS UP INTO THE
M90S. ONE ELEMENT THAT MAY CUT-DOWN ON THIS WOULD BE THE
INCREASING HIGH CLOUD DECKS...NOT ONLY FROM THE CURRENT STORMS
OVER WV BUT CLUSTERS OF HIGH CIRRUS OUT AHEAD OF THIS ACTIVITY.

DESPITE THE FAVORABLE CONVECTIVE PARAMETERS BUILDING ACROSS THE
REGION TODAY...A SOME DECENT-LOOKING LAPSE RATES ON THE 12Z KIAD
SOUNDING - MODELS CONTINUE TO TREND TOWARD DRY FOR MUCH OF THE CWA
TODAY/TONIGHT. THE MOST FAVORABLE AREAS LIE ACROSS THE SRN-MOST
COUNTIES...FROM PENDLETON TO SRN MD. TERRAIN CERTAINLY MAY PLAY A
ROLE IN INITIATION AND THEN STORMS WILL HAVE AN UNSTABLE
ENVIRONMENT TO MOVE INTO AS THEY HEAD EWD. TRENDS HAVE ALSO
POINTED TOWARD LATE EVE/EARLY MORNING AS A KEY TIME FOR SOME OF
THE CONVECTION TO AFFECT AREAS E OF THE BLUE RIDGE/ESPECIALLY THE
I-95 AND SRN MD REGIONS.

THE COLD FRONT THAT GRADUALLY WORKED ITS WAY DOWN ACROSS THE OHIO
VLY IS NOW PSEUDO-STATIONARY AND SLINKING SWD INTO NRN/CNTRL VA.
THIS MAY ALSO BE A TRIGGER FOR STORMS TO ITS SOUTH AND AN
INHIBITOR FOR STORMS TO ITS NORTH. DEWPOINTS NORTH OF THE BOUNDARY
ARE EXPECTED TO DROP AROUND 5 DEG LOWER THAN AROUND SUNRISE THIS
MORNING...WHILE DEWPOINTS SOUTH OF THE BOUNDARY WILL LIKELY STAY
AROUND 70 THRU THE DAY.

HIGHS WILL AGAIN CREEP INTO THE M90S /A FEW LOCALES IN THE
U90S/...THOUGH IT WILL BE A BIT LESS MUGGY THAN YESTERDAY /THOUGH
WITH ONLY A COUPLE OF DEGREES DIFFERENCE - IT MAY NOT FEEL LIKE
IT/. HOWEVER...HEAT INDICES ARE NOT EXPECTED TO CLIMB INTO THE
L100S - OUTSIDE OF A FEW BRIEF OBS LATER THIS AFTN. AND AS
MENTIONED...CLOUDS WILL ALSO BE ON THE INCREASE AS THE DAY
PROGRESSES - SO THAT MAY ALSO CUT-DOWN ON THE APPARENT TEMPS AS
WELL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
BERMUDA HIGH OVER THE ATLANTIC WILL CONTINUE TO BRING WARM AND HUMID
CONDITIONS SUNDAY AND SUNDAY NIGHT. MAX TEMPS SUNDAY WILL BE IN THE
LOWER TO MIDDLE 90S ACROSS MOST LOCATIONS...BUT COOLER IN THE
MOUNTAINS.

A WESTERLY DOWNSLOPING FLOW WILL KEEP INSTABILITY LIMITED...BUT AN
ISOLATED SHOWER/T-STORM CANNOT BE RULED OUT IN THE AFTERNOON/EVENING
DUE TO THE HEAT AND HUMIDITY. HOWEVER...MUCH OF THE TIME WILL TURN
OUT DRY. WARM AND HUMID CONDITIONS WILL PERSIST SUNDAY NIGHT WITH
MIN TEMPS RANGING FROM THE 60S IN THE POTOMAC HIGHLANDS TO THE 70S
AROUND WASHINGTON AND BALTIMORE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
SUBTROPICAL RIDGE WILL REMAIN TO OUR SOUTH FOR THE EARLY AND MIDDLE
PORTION OF NEXT WEEK WHILE A SERIES OF UPPER-LEVEL PASS THROUGH IN A
WESTERLY FLOW ALOFT. BERMUDA HIGH WILL CONTINUE TO BRING WARM AND
HUMID CONDITIONS TO THE MID-ATLANTIC. THE DISTURBANCES WILL COMBINE
WITH THE HEAT AND HUMIDITY TO BRING A CHANCE FOR SHOWERS AND
THUNDERSTORMS EACH DAY...ESPECIALLY IN THE AFTERNOON AND EVENING
NEAR PEAK HEATING.

UPPER-LEVEL RIDGE OF HIGH PRESSURE WILL BUILD TOWARD THE REGION LATE
IN THE WEEK. ANY THUNDERSTORM ACTIVITY WILL BE ISOLATED AND CONFINED
TO THE AFTERNOON AND EVENING HOURS. MORE HOT AND HUMID CONDITIONS
ARE EXPECTED WITH MAX TEMPS IN THE 90S FOR MOST LOCATIONS.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
MOST OF THE DAYTIME WL HV NSW...JUST DVLPG TCU W/ BASES ARND 5000
FT. CHO MAY HV A LT DAY TSRA IN VCNTY...BUT CONFIDENCE/AREAL CVRG
LOW...AND ITS ADDRESSED BY A CB RMK. THAT THREAT SPREAD ACRS OTR
TERMINALS TWD ELY EVNG...BUT THE SAME CONFIDENCE/AREAL CVRG
FACTORS PRECLUDE A MNTN ATTM.

VFR CONDITIONS ARE EXPECTED FOR MOST OF THE TIME SUNDAY. A BRIEF
PERIOD OF MVFR VSBYS ARE POSSIBLE DUE TO PATCHY BR EARLY SUNDAY
MORNING. AN ISOLATED T-STORM MAY IMPACT THE TERMINALS SUNDAY
AFTERNOON/EVENING...BUT MOST OF THE TIME WILL BE DRY.

A SERIES OF UPPER-LEVEL DISTURBANCES WILL PASS THROUGH DURING THE
THE EARLY AND MIDDLE PORTION OF NEXT WEEK...BRINGING A CHANCE FOR
SHOWERS AND THUNDERSTORMS EACH DAY...ESPECIALLY DURING THE AFTERNOON
AND EVENING HOURS.

&&

.MARINE...
WL HV A QUIET DAY ON THE WATERS. LCL WND REGIMES LKLY. BUT BLDG HEAT/
INSTBY MAY LEAD TO AN EVNG TSRA. MOST WNDS SHUD BE UNDER 10 KT
OUTSIDE OF TSRA.

BERMUDA HIGH WILL REMAIN OVER THE ATLANTIC FOR SUNDAY THROUGH THE
MIDDLE PORTION OF NEXT WEEK. A SERIES OF UPPER-LEVEL DISTURBANCES
WILL PASS THROUGH DURING THE EARLY AND MIDDLE PORTION OF THE
WEEK...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS EACH DAY. THE
BEST CHANCE FOR CONVECTION WILL BE DURING THE AFTERNOON AND EVENING
HOURS.

SOUTHERLY WINDS MAY CHANNEL UP THE CHESAPEAKE BAY AND LOWER TIDAL
POTOMAC SUNDAY NIGHT INTO MONDAY. A SMALL CRAFT ADVISORY MAY BE
WARRANTED.

&&

.EQUIPMENT...
PIKESVILLE NWR TRANSMITTER STILL REMAINS DOWN. LATEST FROM OUR
TECHNICIANS IS THAT THE ANTENNA IS SHORTED OUT...MOST LKLY DUE
TO LTNG STRIKE EARLIER IN THE WK. LATE SUNDAY NGT PART OF THE
ANTENNA WL BE REPLACED. TECHNICIANS EXPECT TO HV THE PIKESVILLE
NWR BACK IN SVC THIS COMING MON MRNG.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

UPDATE...GMS
PREV DISCUSSION...BJL/HTS
Hazardous weather outlook, Jul 17, 10:11 AM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1111 AM EDT SAT JUL 17 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
181115-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1111 AM EDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CRAFT ADVISORY MAY BE WARRANTED SUNDAY NIGHT INTO MONDAY FOR
THE LOWER TIDAL POTOMAC RIVER AND PORTIONS OF THE CHESAPEAKE BAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
OUTLOOK AREA ON MONDAY. A FEW THUNDERSTORMS MAY BECOME STRONG TO
SEVERE...WITH DAMAGING WIND GUSTS THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-181115-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
1111 AM EDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN
PORTIONS OF THE POTOMAC HIGHLANDS AND THE SHENANDOAH VALLEY AND
PORTIONS OF THE CENTRAL FOOTHILLS OF VIRGINIA. A CONVECTIVE
COMPLEX WILL MOVE SOUTHEASTWARD ACROSS THE SLIGHT RISK AREA LATE
THIS MORNING AND WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ON MONDAY. A FEW
THUNDERSTORMS MAY BECOME STRONG TO SEVERE...WITH DAMAGING WIND
GUSTS THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. PLEASE
RELAY ANY REPORTS OF STRONG TO SEVERE THUNDERSTORMS TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jul 17, 9:48 AM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1048 AM EDT SAT JUL 17 2010

VAZ021-WVZ054-501-502-171515-
HIGHLAND VA-PENDLETON WV-WESTERN GRANT WV-EASTERN GRANT WV-
1048 AM EDT SAT JUL 17 2010

...STRONG THUNDERSTORMS TO AFFECT HIGHLAND...PENDLETON...WESTERN
GRANT AND EASTERN GRANT COUNTIES...

AT 1046 AM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS CAPABLE OF
WIND GUSTS UP TO 40 MPH ALONG A LINE EXTENDING FROM 26 MILES WEST OF
BEECHWOOD TO 17 MILES WEST OF CHERRY GROVE TO 6 MILES WEST OF
BOLAR...MOVING EAST AT 25 MPH.

SMALL LIMBS COULD BE BLOWN DOWN WITH WINDS OF THIS MAGNITUDE.

&&

LAT...LON 3836 7974 3844 7969 3851 7970 3867 7963
      3879 7952 3888 7953 3889 7947 3893 7946
      3892 7938 3898 7934 3907 7930 3911 7936
      3921 7931 3920 7949 3931 7929 3900 7925
      3819 7960 3823 7974 3832 7981
TIME...MOT...LOC 1446Z 269DEG 21KT 3916 7994 3873 7981
          3820 7976

KRAMAR
Special weather statement, Jul 17, 10:23 AM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1123 AM EDT SAT JUL 17 2010

VAZ021-025-026-WVZ054-171545-
HIGHLAND VA-PENDLETON WV-AUGUSTA VA-ROCKINGHAM VA-
1123 AM EDT SAT JUL 17 2010

...STRONG THUNDERSTORMS TO AFFECT HIGHLAND...PENDLETON...AUGUSTA AND
ROCKINGHAM COUNTIES...

AT 1122 AM EDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS
EXTENDING FROM 6 MILES NORTHWEST OF CIRCLEVILLE TO HARPER TO 3 MILES
WEST OF DEERFIELD...MOVING EAST AT 25 MPH.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. SMALL
LIMBS CAN BE BROUGHT DOWN WITH WINDS OF THIS MAGNITUDE.

&&

LAT...LON 3868 7961 3879 7952 3884 7954 3886 7926
      3854 7908 3820 7904 3816 7948 3818 7953
      3854 7957 3867 7964
TIME...MOT...LOC 1522Z 270DEG 21KT 3874 7955 3854 7945
          3818 7945

KRAMAR
Special weather statement, Jul 17, 10:25 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1125 AM EDT SAT JUL 17 2010

VAZ021-025-036-171600-
NELSON VA-HIGHLAND VA-AUGUSTA VA-
1125 AM EDT SAT JUL 17 2010

...STRONG THUNDERSTORMS TO AFFECT NELSON...HIGHLAND AND AUGUSTA
COUNTIES...

AT 1124 AM EDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS
EXTENDING FROM DEERFIELD TO 10 MILES WEST OF SPOTTSWOOD TO 22 MILES
SOUTHWEST OF MONTEBELLO...MOVING EAST AT 30 MPH.

OCCASIONAL WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS
STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE
SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3779 7909 3779 7917 3789 7915 3809 7950
      3811 7950 3813 7946 3816 7945 3818 7950
      3821 7951 3822 7901 3787 7897 3771 7904
      3771 7906
TIME...MOT...LOC 1524Z 280DEG 26KT 3819 7941 3792 7937
          3771 7947

KRAMAR
Special weather statement, Jul 17, 11:06 AM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1206 PM EDT SAT JUL 17 2010

VAZ025-026-036>038-171630-
NELSON VA-GREENE VA-ALBEMARLE VA-AUGUSTA VA-ROCKINGHAM VA-
1206 PM EDT SAT JUL 17 2010

...STRONG THUNDERSTORMS TO AFFECT NELSON...GREENE...ALBEMARLE...
AUGUSTA AND ROCKINGHAM COUNTIES...

AT 1207 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE
EXTENDING FROM 4 MILES SOUTHWEST OF VERONA TO 3 MILES NORTHWEST OF
TYRO TO 10 MILES WEST OF PINEY RIVER...MOVING EAST AT 30 MPH.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3756 7892 3764 7895 3769 7899 3772 7907
      3777 7908 3779 7917 3782 7914 3825 7918
      3833 7865 3791 7862 3763 7876 3764 7882
      3755 7883 3753 7884 3753 7886
TIME...MOT...LOC 1607Z 258DEG 26KT 3818 7904 3784 7902
          3770 7917

KRAMAR
Special weather statement, Jul 17, 11:13 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1213 PM EDT SAT JUL 17 2010

VAZ027-WVZ055-171645-
SHENANDOAH VA-HARDY WV-
1213 PM EDT SAT JUL 17 2010

...STRONG THUNDERSTORMS TO AFFECT SHENANDOAH AND HARDY COUNTIES...

AT 1213 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES EAST OF MATHIAS...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. WINDS OF
THIS MAGNITUDE CAN BRING DOWN SMALL BRANCHES.

&&

LAT...LON 3905 7876 3885 7853 3880 7882 3889 7889
TIME...MOT...LOC 1613Z 231DEG 12KT 3888 7880

KRAMAR
Special weather statement, Jul 17, 11:19 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1219 PM EDT SAT JUL 17 2010

VAZ025>027-029-037-038-171645-
GREENE VA-PAGE VA-SHENANDOAH VA-ALBEMARLE VA-AUGUSTA VA-ROCKINGHAM VA-
1219 PM EDT SAT JUL 17 2010

...STRONG THUNDERSTORMS TO AFFECT GREENE...PAGE...SHENANDOAH...
ALBEMARLE...AUGUSTA AND ROCKINGHAM COUNTIES...

AT 1220 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM YANKEETOWN TO SINGERS GLEN TO 4 MILES SOUTHEAST
OF MOUNT CRAWFORD...MOVING EAST AT 30 MPH.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3879 7859 3821 7861 3833 7903 3872 7900
TIME...MOT...LOC 1620Z 261DEG 28KT 3869 7891 3855 7886
          3831 7887

KRAMAR

The radar

The Sterling radar (KLWX), 128 km away, was scanning. The volume nearest the first event began at 16:31 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
July 17, 11:30 AM EST
Where
Rockingham County, 0.51 mi WSW of Linville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.517, -78.838

A tree was blown down in the Linville Area. Several other large limbs were broken.

Thunderstorm Wind, Rockingham

When
July 17, 11:30 AM EST
Where
Rockingham County, 0.2 mi WSW of Linville
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.519, -78.834

A tree was down on State Route 7724 in Linville.

Thunderstorm Wind, Rockingham

When
July 17, 11:31 AM EST
Where
Rockingham County, 1.1 mi SSW of Linville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.505, -78.835

A large limb was down across Indian Ridge Lane.

Thunderstorm Wind, Rockingham

When
July 17, 11:31 AM EST
Where
Rockingham County, 0.93 mi SW of Linville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.509, -78.840

Large limbs were down near Linville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248258, 248260, 248261, 248262.